Forum

Questions about steroids for relapse

Hello there,

I have been diagnosed with probable MS, although neuro said it will end up sooner or later as definite. Last week I suddenly had a relapse and was prescribed a 5 day course of steroids (500mg each day). Certainly sorted out the overwhelming fatigue (insomnia city!), but physical symptoms still there.

My questions are, when I stop the steroids in 2 days time, will the fatigue return? Is it normal for a relapse to come completely out of the blue? And as i have a positive MRI, positive lumbar puncture and a CIS, is this relapse the final piece in the jigsaw?? Very confusing!

I posted on here before and I found the comments really useful, so thank you!

Choochy

I’m afraid the return of the fatigue is quite likely

Steroids make a lot of people temporarily hyper, but it’s usually short-lived. Of course, the fatigue may have been mainly to do with the relapse in which case, if the steroids have reduced the inflammation, they may have reduced the fatigue too. Let’s hope so!

Unfortunately, yes, relapses can come suddenly out of the blue. I think most relapses come on more gradually (maybe over a day or two), but they can just suddenly be there too.

Whether or not this relapse means that your diagnosis will be confirmed depends on why the neuro didn’t confirm it already. Probable MS means that you either hadn’t had multiple relapses or that you didn’t have multiple lesion locations (or sufficient lesions on MRI vs the criteria). If your MRI met the criteria, but you had only had one relapse previously, then yes, this relapse will probably mean that your dx will be changed to MS.

I hope the steroids do the trick and speed up your recovery :slight_smile:

Karen x

Thank you so much for your advice! This forum is a brilliant source of information. Two more days left of steroids, so am making the most of all the energy! I even cleaned the bathroom taps last night and hauled out all the Christmas decorations…x

Hi. I had same dose of steroids when i was first diagnosed to help take some inflamation down in my spinal cord. Like you it was insomnia city. For 2 days after i stopped them i felt terrible. My nurse told me what to expect as your body is trying to get back to normal and produce its own steroids and it can take 48 hrs to get back to normal. Still not sure whether they did anything for me but my nurse didnt want me to have another dose too soon. Good luck.

I was worried about that! One more dose to take tomorrow and seeing the neuro on Friday. It’s been lovely to suddenly have an amazing amount of energy, but pains haven’t changed at all.

Better get that Christmas tree up before they wear off…! x

Hi Trisha,

Sounds like you’re having a tough time? I hope you get answers very soon. When I was in the middle of my first relapse in June, I had swallowing issues, but luckily only lasted a couple of days. I found it difficult to swallow, choked a few times and found myself drooling. Very distressing, but have had nothing since.

Well, the steroids are over. Very strange experience! The 8(!!!) pounds i put on have now gone. Been through a couple of very bad days, extreme tiredness, very difficult to walk, etc. Although everything seems a lot better, still weak arms and legs and fatigue is hard to cope with. The MS nurse said to take time off work to recover, but I don’t get sick pay, so had to get in! I think the steroids have done their job pretty well as I am recovering a lot quicker than I did in the summer. But that could also be due to the cold weather as the heat made everything a million times worse for me.

Onwards and upwards!

Choochyx

Hi

I’m afraid I can’t give any advice Choochy, but I’m finding the responses you’ve prompted very helpful.

Firstly, all in my melon - that is the coolest name I’ve seen on here. We like!

Trish and anyone else - as well as the difficulty swallowing did you have times when you were producing copious amounts of saliva and just had to keep glugging the stuff down? I’ve had this a few times now but hadn’t heard it as an MS symptom anywhere so just assumed I had another middle aged body malfunction. It would be helpful if anyone could shed any light.

Cheers,

Mr S

Excessive saliva can be an autonomic problem - my neuro had me checked when it happened to me anyway. Not sure about other causes; bound to be some though!

Karen x

During my first relapse or CIS, I had loads and loads of saliva. Seemed to be making bucket loads of the stuff and had trouble swallowing. Was quite a bizarre symptom and it did worry me. Luckily it passed…

The neurologist said it was part of the overall picture and it could come back now and again. Fun!

Choochy

newly diagnosed. trialled steroids but felt no physical difference. disappointed and wondering is this common? regards